Alert archive / Pennsylvania / High Wind Watches in 2025

High Wind Watch 3, NWS State College, PA

December 18, 20254 counties in Pennsylvania

NWS State College, PA issued this high wind watch at Dec 18, 2025, 1:47 AM EST for 4 counties in Pennsylvania. It took effect at Dec 19, 2025, 1:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 18, 2025, 1:47 AM EST (06:47 UTC)
In effect from
Dec 19, 2025, 1:00 AM EST
Expired
Dec 18, 2025, 12:09 PM EST
In force
Issued by
NWS State College, PA

Counties Bedford County, PA, Blair County, PA, Cambria County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 93 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 6.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2025-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2025-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2344 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this high wind watch went out at Dec 17, 10:53 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Dec 17, 10:53 PM EST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service State College PA
1053 PM EST Wed Dec 17 2025

.SYNOPSIS...
* Areas of freezing fog tonight into early Thursday morning
* Widespread rain Thursday evening into early Friday morning
  followed by falling temperatures and lake-effect snow Friday
* Strong winds Thursday night through Friday and again Sunday

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Model guidance indicates areas of radiational [freezing] fog
developing overnight under fair skies with light/variable wind
and min temps in the 20s. As of 03z, already seeing patchy fog
begin to form across the NW mtns. Any freezing fog could result
in slick spots on untreated surfaces into early Thursday
morning.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
With warm air advection strengthening the existing temperature
inversion Thursday morning, any fog and low clouds may be slow
to dissipate. An increasingly moist SSE low level flow should
favor low cloud cover expanding to the east of the Allegheny
Front holding highs in the low to mid 40s.

Very strong 55-65kt LLJ will drive widespread rain ahead of a
sharp cold front Thursday evening into early Friday morning.
Rainfall totals are 0.50-1.00" for most with locally higher
amounts >1" likely over the eastern periphery of the CWA,
particularly where orographic enhancement will be maximized.
Recent runs of the RRFS suggest the potential for a shallow,
strongly forced cold frontal rain band feature to sweep through
btwn 06-12Z Fri and would not rule out sporadic ltg and rumbles
of thunder within the convective line and/or with elevated pre-
frontal convective elements.

Temperatures will be non-diurnal (steady to rising) Thursday
night, before colder air begins to advect into the western
highlands towards daybreak. A persistent flow of colder air
behind the front will continue the non-diurnal (falling) trend
on Friday.

A tightening pressure gradient and sfc pressure rises within
broad CAA regime will deliver strong gusty winds on Friday. Max
gusts in the 35-45 mph range are probable with higher gusts
exceeding advisory level criteria certainly within reach. Odds
for a NPW headline are better than 50/50 and we considered a
CWA-wide headline for this cycle; however will allow the next
shift to further assess and collaborate. We continue to
highlight the high wind threat in the HWO. The strongest wind
gusts are most likely on Friday, however can't rule out some
locally higher gusts on the ridgetops Thursday night given the
magnitude of LLJ.

Short duration lake-effect snow accums in the 1-3" range are
likely across the NW mtns Friday-Friday night.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Arrival of sfc high ends LES by early Saturday. Model data
continues to show a strong cold frontal passage with quick shot
of arctic air Sunday-Sunday night along with gusty winds and
lake effect snow. SNSQ risk should also be monitored.

The cold air retreats through early next week, setting up a
possible overrunning mixed precip event for Tuesday. The weather
for Christmas Eve looks fair and seasonable with no major travel
impacts expected at this time.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
Mid evening update.

An interesting evening so far.

Winds at MDT went calm, then got gusty last hour, resulting
in the temperature jumping up there.

On the other end, BFD went calm with fog and low CIGS.

Another interesting feature on radar, just north of the
office. Perhaps what remains of the cold front that was
located to the north of the area earlier.

Anyway, more in the fog and even some lower CIGS may
form overnight, as temperatures drop to below the dewpoints.
However, dewpoints may fall as well, given the very dry air
not very far above the ground.

In addition, LLWS across the far west, BFD and JST, later
tonight into Thursday.

Some more input as of late afternoon.

Added a group for low CIGS late Thursday afternoon, as
the southeast flow brings in lower clouds. Most likely
spots to see this is LNS, MDT, and perhaps IPT, Locations
to the west may not have lower CIGS before 00Z Friday,
will be close, for now did include them as well.

Still expect most of Thursday to be dry with VFR conditions.
Showers later in the day.

Outlook...

Fri...Gusty W wind (40+ kts possible). MVFR w/SCT SHSN at
JST/BFD. Mainly VFR elsewhere.

Sat-Sun...MVFR-IFR BFD in SCT -SHSN. VFR cigs favored
elsewhere.

Mon...Trending drier with VFR favored. Snow enters W PA late
evening with restrictions possible.

&&

.CLIMATE...
Astronomical winter (solstice) begins at 10:03 a.m. on Sunday,
December 21st.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl/Evanego
NEAR TERM...Steinbugl/Evanego
SHORT TERM...Steinbugl/Evanego
LONG TERM...Steinbugl/Evanego
AVIATION...Martin
CLIMATE...Steinbugl
Hazardous weather outlook, Dec 17, 4:42 AM EST, 21 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
442 AM EST Wed Dec 17 2025

PAZ004-005-010-180945-
Warren-McKean-Elk-
442 AM EST Wed Dec 17 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-180945-
Potter-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
442 AM EST Wed Dec 17 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind gusts above 45 MPH are possible Friday into Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 1:47 AM ESTWind AdvisoryCTPAdams, Cameron, Centre, Clearfield, Clinton, Columbia and 23 more46 hr
Dec 18, 12:09 PM ESTHigh Wind WarningCTPBedford, Blair, Cambria, Franklin, Fulton, Huntingdon and 1 more35 hr

Nearby

High Wind Watches in Pennsylvania, 2025Every high wind watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.